Hail, Childress
- When
- July 5, 8:19 PM CST
- Where
- Childress County, 1 mi W of Kirkland
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.380, -100.088
An NWS cooperative weather observer reported hail up to quarter size west of Kirkland.
A strong summer time subtropical ridge was located over southern New Mexico with a weak short wave moving over the top of the ridge. Low level upslope flow combined with weak large scale lift creating an isolated storm in the extreme southeastern Texas Panhandle late on the fifth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong summer time subtropical ridge was located over southern New Mexico with a weak short wave moving over the top of the ridge. Low level upslope flow combined with weak large scale lift creating an isolated storm in the extreme southeastern Texas Panhandle late on the fifth. Additional thunderstorm activity formed on the higher terrain of New Mexico and drifted into West Texas early in the morning on the sixth. A strong outflow boundary ahead of the complex of thunderstorms produced severe wind gusts for several hours as it progressed from the extreme southwestern Texas Panhandle into the central South Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 5, 5:38 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 638 PM CDT Wed Jul 5 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 228 PM CDT Wed Jul 5 2023 Quiet conditions are expected for the remainder of this evening with mostly sunny skies and highs topping out in the mid 90s. A weak shortwave will track across the far southern Texas Panhandle tonight. More favorable upper dynamics exist farther to the north and east, however the HRRR/GFS continue to show some convection in the Childress area moving through overnight tonight. Although the PoPs have been lowered since the previous forecast as other models continue to favor the more northerly solutions, a slight chance of thunderstorms remains mentioned. There remains some model disagreement/uncertainty into Thursday, however it looks to remain dry through the afternoon with the forecast similar to today's mostly sunny skies and mid 90s temperatures. && .LONG TERM... (Thursday night through next Tuesday) Issued at 228 PM CDT Wed Jul 5 2023 Ridging will remain to our west through the extended forecast keeping us on the warm side with the potential for a few evening thunderstorms. By Friday, temperatures will climb back to slightly above normal with most locations topping out in the mid to upper 90s. Guidance indicates that a weak disturbance will attempt to rotate across Colorado and northeastern New Mexico during the afternoon hours with convective initiation occurring. This activity is then expected to move to the east and southeast through the afternoon and eventually into our forecast area during the evening hours. While these storms should be dissipating as they enter our area a few strong to severe wind gusts would be possible. These outflow winds may also assist a cold front in dropping into the northern half of the forecast area for Saturday however confidence on this occurring remains low at this time. If it does, high temperatures on Saturday would end up being a bit cooler than Friday in the low to mid 90s. This front may also serve as a forcing mechanism for isolated storms during the afternoon and evening as well. If a storm develops it may become severe with large hail and damaging winds as the main threats along with heavy rainfall. The overall synoptic pattern won't change much through early next week which will keep high temperatures running slightly above normal with at least a slight chance (20%) of thunderstorms each evening. /WI && .AVIATION... (00Z TAFS) Issued at 637 PM CDT Wed Jul 5 2023 Only site with impact potential through tonight is at CDS where distant TS currently to the N-NE should help shove a backdoor front through the terminal this evening, perhaps accompanied by a few TS. After midnight, another round of potential TS could arrive from the northwest, but confidence in this latter threat is low. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....58 AVIATION...93
Hazardous Weather Outlook National Weather Service Lubbock TX 232 PM CDT Wed Jul 5 2023 TXZ021>044-061945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 232 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A thunderstorm complex is expected to move to the east and southeast across the Texas Panhandle tonight, possibly moving as far south as areas from Friona to Childress. Should storms make it that far south, marginally severe wind gusts would be the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight chance for strong to marginally severe thunderstorms across the southwest Texas Panhandle and northern South Plains Friday evening into early Saturday morning and again Saturday night into Sunday morning. Strong outflow winds will be the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Altus AFB radar (KFDR), 102 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
An NWS cooperative weather observer reported hail up to quarter size west of Kirkland.
A Texas Tech University West Texas mesonet site near Friona measured severe wind gusts from 2250 CST through 2255 CST. A peak wind gust of 78 mph was measured at 2251 CST.
A Texas Tech University West Texas mesonet site near Olton measured a severe wind gust of 61 mph.
A Texas Tech University West Texas mesonet site measured a severe wind gust of 59 mph at 0028 CST. At 0035 CST, the AWOS at Plainview-Hale County airport measured a wind gust of 58 mph.
A Texas Tech University West Texas mesonet site near Aiken measured severe wind gusts from 0046 CST through 0047 CST. A peak wind gust of 67 was measured at 0047 CST.
A Texas Tech University West Texas mesonet site near New Deal measured a wind gust of 64 mph.
A Texas Tech University West Texas mesonet site near New Deal measured a wind gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103969, 1103950, 1103962, 1103963, 1103964, 1103967, 1103968.